Inhalers are common methods of taking asthma medication and reducing your symptoms. It can literally save your life and many asthma sufferers count on this vital medication. But can it lead to putting on weight?
The short answer is yes. But it is a bit more complicated than this. Let's start with what is in your inhaler.
What is in your inhaler?
A metered inhaler has a canister which contains the medication that is administered by pressing the pump. The medication in the canister is usually a beta-agonist called albuterol.
This drug works by relaxing the bronchial muscles in the lungs, opening up the airways to allow in more oxygen. Along with albuterol, your inhaler also contains steroids to ease inflammation.
The main kind of steroids in your inhaler is corticosteroids, but other forms of steroids are also used in inhalers. The dosages vary depending on your type of pump and the medication prescribed.
But can steroids cause weight gain?
Steroids used for the treatment of inflammation can alter your metabolism and increase your appetite. The higher your daily dose, the more likely you are to suffer from these side-effects.
Some experts however argue that the amounts of steroids in asthma inhalers are too small to have this effect on the body. Steroids are inhaled straight into the lungs, which means that only a minimal amount enters the bloodstream. This small amount shouldn’t affect your weight in the same way steroids in tablet form would.
There are other factors than medication when it comes to weight gain from asthma. For example, many children avoid physical activity for the fear of having an asthma attack.
Some medications can also affect your digestion, leading to poor appetite or a preference for unhealthy foods.
Weight gain because of asthma is thus often and commonly linked to mismanagement of symptoms, as people can have a normal, healthy lifestyle with the right medication.
What if you do experience weight gain?
The effects of skipping your medication out of fear of weight gain can however be much worse than the weight gain. Your best bet would be to speak to your doctor about your medication. You can also consult your doctor about exercise and find a workout routine that works for you and won’t trigger your symptoms.
The conclusion? Steroids, whether taken orally or inhaled can have different side-effects on different people. Risking an asthma attack isn't worth not taking your medication. Consult your doctor for your best treatment option.
Avoiding weight gain
Here are some tips on weight management for asthma sufferers:
1. Don’t avoid exercise
Just because you have asthma doesn’t mean you can’t do any exercise. There are several factors that can trigger your asthma, such as pollen during outdoor exercise, or the intensity of the workout. Find the right kind of exercise for you.
2. Include whole grains, veggies and enough water in your diet
If you do experience a slight increase in appetite, be sure to curb your cravings by following a well-balanced diet. If any food groups trigger your symptoms or allergy-related asthma, consult a nutritionist for help.
3. Never go cold-turkey on your medication
Don't stop using your medication without consulting a doctor. Not taking your medication can worsen your symptoms which can lead to an asthma attack.
Image credits: iStock